Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

July 17, 2006Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2006, 7:34 PM PDT for Clark County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 7:34 PM PDT (02:34 UTC)
Expired
Jul 17, 2006, 8:30 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:05 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
4031 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 180236
SVRVEF
NVC003-180330-
/O.NEW.KVEF.SV.W.0034.060718T0234Z-060718T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
734 PM PDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 830 PM PDT.

* AT 724 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  EAST OF OVERTON BEACH...AND WAS MOVING WEST AT 10 MPH.

* OTHER AREAS IN THE WARNING INCLUDE ECHO BAY...OVERTON AND LOGANDALE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3636 11407 3671 11432 3652 11471 3617 11447

$$
PIERCE
2 follow-up statements
000 
WWUS55 KVEF 180304
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 PM PDT MON JUL 17 2006

NVC003-180330-
/O.CON.KVEF.SV.W.0034.000000T0000Z-060718T0330Z/
CLARK NV-
803 PM PDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR EAST CENTRAL CLARK COUNTY...

AT 800 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES EAST OF OVERTON BEACH...AND WAS MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...ECHO BAY...LOGANDALE...OVERTON...OVERTON
BEACH AND VALLEY OF FIRE STATE PARK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

LAT...LON 3636 11407 3671 11432 3652 11471 3617 11447

$$
PIERCE
000 
WWUS55 KVEF 180332
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PDT MON JUL 17 2006

NVC003-180341-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-060718T0330Z/
CLARK NV-
831 PM PDT MON JUL 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY
EXPIRED AT 830 PM PDT...

THE STRONG THUNDERSTORMS NEAR THE OVERTON ARM OF LAKE MEAD...OVERTON
AND LOGANDALE HAVE WEAKENED. THERE WERE REPORTS FROM LOGANDALE AND 
OVERTON BEACH OF WINDS BETWEEN 35 TO 45 MPH AND BRIEF HEAVY RAIN. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

LAT...LON 3636 11407 3671 11432 3652 11471 3617 11447

$$
PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:34 PM PDT, 3 hours earlier.

Area forecast discussion, Jul 17, 4:34 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT MON JUL 17 2006

.SYNOPSIS...INCREASED MOISTURE WILL SPREAD OVER THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL LEAD TO
INCREASING CLOUD COVER AND THUNDERSTORM CHANCES...WITH STORMS BEING
MOST LIKELY FROM THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS EACH
DAY. TEMPERATURES WILL BE CLOSE TO NORMAL FOR THE REST OF THE
WEEK...BUT THE HUMIDITY WILL MAKE IT FEEL UNCOMFORTABLE.
&&

.UPDATE...SEVERE THUNDERSTORM WATCH 609 HAS BEEN ISSUED UNTIL 11 PM
THIS EVENING FOR MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTY.
STRONG STORMS CURRENTLY MOVING INTO FAR EASTERN MOHAVE COUNTY NEAR
PEACH SPRINGS HAVE THE CAPABLE OF PRODUCING STRONG DAMAGING WINDS
AND LARGE HAIL.
&&

.PREV DISCUSSION...310 PM PDT MON JUL 17 2006...CONCERNS CONTINUE TO
REVOLVE AROUND THE MONSOON MOISTURE AND THE SAWTOOTH/MILLARD COMPLEX
FIRES. DEEP EASTERLY FLOW OVER OUR SOUTHERN CWFA HAS ADVECTED IN
LOTS OF MOISTURE. /FARTHER NORTH...CLOSER TO THE MID LEVEL RIDGE
AXIS...MOISTURE IS NOT AS DEEP BUT IS STILL SUFFICIENT FOR SOME
AFTERNOON STORMS./ AT THIS TIME...STORMS ARE BEGINNING TO ORGANIZE
OVER THE MOGOLLON RIM...AND WILL BE PUSHED OUR WAY BY THE EASTERLY
FLOW. UNSEASONABLY LARGE AMOUNTS OF WIND SHEAR OVER THE LOWER
DESERTS WILL COMBINE WITH SEASONABLY LARGE THERMODYNAMIC INSTABILITY
TO PRODUCE A RISK OF SEVERE STORMS THIS EVENING AND TONIGHT OVER
MOHAVE...SOUTHERN CLARK...AND EXTREME EASTERN SAN BERNARDINO
COUNTIES. THE SOUTHEAST DOOR REMAINS WIDE OPEN THROUGH THE SHORT
TERM...AND HAVE KEPT CHANCE POPS GOING THROUGH WEDNESDAY NIGHT.
FARTHER WEST...THE FOCUS TURNS TO THE BLAZES IN SOUTHERN SAN
BERNARDINO COUNTY. A QUARTER INCH OF RAIN FELL ON PART OF THE BURNED
AREA IN 15 MINUTES LAST NIGHT...AND PRODUCED A MUD AND DEBRIS FLOW.
EXPERIENCE WITH PAST BURN AREAS SUGGESTS THAT A QUARTER INCH IN 15
MINUTES IS A GOOD RULE OF THUMB FOR MUD AND DEBRIS FLOWS THE FIRST
FEW TIMES IT RAINS IMMEDIATELY FOLLOWING A FIRE. THUS...IN
COORDINATION WITH WFO SGX...HAVE HOISTED A FLASH FLOOD WATCH FOR THE
BURN AREAS TOMORROW. MAIN CONCERN RIGHT NOW IS WHEN THE BEST
FLOODING THREAT WILL BE. EASTERLY WAVE PASSING BY OVERNIGHT SHOULD
IGNITE STORMS...BUT 20 KNOT MID LEVEL FLOW SHOULD KEEP THEM MOVING
FAIRLY QUICKLY. WITH WEAKER FLOW IN PLACE TOMORROW AFTERNOON...ANY
STORMS WHICH DEVELOP OVER THE BURN AREAS WOULD MOVE MORE
SLOWLY...AND PRODUCE A GREATER RISK OF FLOODING.

.LONG TERM...SAME FCST THINKING OVER THE LONG TERM AS THE WIDE RIDGE
OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE AREA. THE HIGH
PRESSURE CENTER TO OUR EAST WILL MIGRATE WESTWARD WHICH SHOULD BE
LESS FAVORABLE FOR ANY NEW MOISTURE ADVECTION...BUT PLENTY LOW LEVEL
MOISTURE SHOULD REMAIN IN PLACE FOR THE MAJORITY OF THE FCST PERIOD
TO KEEP DECENT CLOUD COVERAGE / POPS. AT LEAST 20 POPS ACROSS THE
CWA DURING THE DAY FOR THE ENTIRE PERIOD WITH INCREASED VALUES OVER
HIGHER TERRAIN. WITH LARGE SCALE SUBSIDENCE IN PLACE...THE MAJORITY
OF THUNDERSTORM ACTIVITY WILL BE FOCUSED OVER AREAS OF HIGHER
TERRAIN / ENHANCED OROGRAPHIC DYNAMICS WITH FORMATION DURING THE
AFTERNOON...AND DIMINISHING SEVERAL HOURS AFTER SUNSET. HAVE KEPT
TEMPS NEAR NORMAL FOR NOW.
&&

.AVIATION...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED THROUGHOUT ALL CORRIDORS FOR THE REMAINDER OF THE DAY UNTIL
LATE THIS EVENING. A SLIGHT CHANCE FOR LATE NIGHT THUNDERSTORM
DEVELOPMENT WILL EXIST FOR ALL CORRIDORS AS A SHORTWAVE IS EXPECTED
TO PASS ACROSS THE AREA BETWEEN 06Z AND 12Z. TAFS AND TWEBS
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS.
SEE TAFS FOR KLAS... KVGT... KDRA... KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...SEVERE THUNDERSTORM WATCH 609 FOR CLARK COUNTY UNTIL 11 PM THIS
      EVENING.
.AZ...SEVERE THUNDERSTORM WATCH 609 FOR MOHAVE COUNTY UNTIL 11 PM THIS
      EVENING.
.CA...SEVERE THUNDERSTORM WATCH 609 FOR EASTERN SAN BERNARDINO COUNTY
      UNTIL 11 PM THIS EVENING.
      FLASH FLOOD WATCH FROM NOON UNTIL 10 PM TUESDAY FOR THE
      BURN AREAS OF CAZ525.

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 17, 10:30 AM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT MON JUL 17 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-181730-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1030 AM PDT MON JUL 17 2006 /1030 AM MST MON JUL 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS AGAIN THIS
AFTERNOON THROUGH TONIGHT. THE GREATEST COVERAGE OF STORMS IS
EXPECTED TO BE SOUTHEAST OF A LINE FROM COLORADO CITY ARIZONA...TO
HENDERSON NEVADA...TO BARSTOW CALIFORNIA. THE MAIN THREATS FROM
THESE STORMS WILL BE DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAIN. THERE IS A VERY HIGH RISK OF
FLASH FLOODING...MUD SLIDES...AND DEBRIS FLOWS WITH ANY STORMS
WHICH DEVELOP OVER THE SAWTOOTH AND MILLARD BURN AREAS NEAR THE
MORONGO BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...WITH GREATER
COVERAGE IN THE AFTERNOONS AND EVENINGS. TOWARDS THE END OF THE
WEEK...THE STORMS MAY BECOME SLOW MOVERS...WHICH WOULD INCREASE
THE RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:18 PM PDTSevere Thunderstorm WarningVEFClark42 min
Jul 17, 6:55 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 17, 8:53 PM PDTSevere Thunderstorm WarningVEFClark52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.